Hearing Care Specialists - Hopkins, Glencoe, and Watertown, MN

Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to check out the potential side effects. Will it give you a dry mouth or make you feel nauseous? A more serious side effect that can potentially manifest is hearing loss. Medical specialists call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

Normally if you stop using the medication the tinnitus will go away. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

You may be surprised by the list of drugs which can cause temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. The hearing issues caused by these drugs are usually reversible when you quit taking them.

Antibiotics rank a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

After you quit taking the antibiotics the problem clears up like with painkillers. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Edecrin

  • Nicotine
  • Caffeine
  • Marijuana
  • Tonic water

You are subjecting yourself to something that could cause tinnitus every time you drink your morning coffee. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe a lot less than the amount that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary based on your ear health and which medication you get. Mildly irritating to completely incapacitating is the things you can usually be expecting.

Look for:

  • Vomiting
  • Blurring vision
  • Tinnitus
  • Hearing loss on one or both sides
  • Poor balance
  • Difficulty walking

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

If you have ototoxicity does that mean you should avoid taking your medication? You always should take the medication your doctor recommends. Don’t forget that these symptoms are not permanent. You should be comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing exam with a hearing care expert.

Why wait? You don't have to live with hearing loss. Call Us Today